Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 232, NWS Hastings, NE

August 19, 2017Buffalo County, Dawson County, Phelps County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 19, 2017, 9:52 PM CDT for Buffalo County, Dawson County, Phelps County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 9:52 PM CDT (02:52 UTC)
Expired
Aug 19, 2017, 10:15 PM CDT
In force
23 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, NE, Dawson County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 5:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2449 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS53 KGID 200252
SVRGID
NEC019-047-137-200315-
/O.NEW.KGID.SV.W.0232.170820T0252Z-170820T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
952 PM CDT SAT AUG 19 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Phelps County in south central Nebraska...
  Southwestern Buffalo County in south central Nebraska...
  Southeastern Dawson County in south central Nebraska...

* Until 1015 PM CDT

* At 952 PM CDT, a severe thunderstorm was located near Elm Creek, or
  15 miles north of Holdrege, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Holdrege, Elm Creek, Odessa, Loomis, Amherst, Funk and Atlanta. 

This includes Interstate 80 between mile markers 247 and 267.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9947 4071 9959 4087 9918 4039 9918
TIME...MOT...LOC 0252Z 247DEG 17KT 4066 9945 

HAIL...1.00IN
WIND...60MPH
 
$$

Billings Wright
2 follow-up statements
426 
WWUS53 KGID 200307
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1007 PM CDT SAT AUG 19 2017

NEC047-200317-
/O.CAN.KGID.SV.W.0232.000000T0000Z-170820T0315Z/
Dawson NE-
1007 PM CDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4067 9942 4077 9943 4087 9918 4039 9918
      4035 9947
TIME...MOT...LOC 0307Z 247DEG 17KT 4069 9936 

$$

NEC019-137-200315-
/O.CON.KGID.SV.W.0232.000000T0000Z-170820T0315Z/
Phelps NE-Buffalo NE-
1007 PM CDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN PHELPS AND SOUTHWESTERN BUFFALO COUNTIES...

At 1007 PM CDT, a severe thunderstorm was located over Elm Creek, or
14 miles west of Kearney, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Holdrege, Elm Creek, Odessa, Amherst and Funk. 

This includes Interstate 80 between mile markers 255 and 267.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4067 9942 4077 9943 4087 9918 4039 9918
      4035 9947
TIME...MOT...LOC 0307Z 247DEG 17KT 4069 9936 

HAIL...1.00IN
WIND...60MPH
 
$$

Billings Wright
197 
WWUS53 KGID 200311
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1011 PM CDT SAT AUG 19 2017

NEC019-137-200321-
/O.EXP.KGID.SV.W.0232.000000T0000Z-170820T0315Z/
Phelps NE-Buffalo NE-
1011 PM CDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHELPS AND
SOUTHWESTERN BUFFALO COUNTIES WILL EXPIRE AT 1015 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4067 9942 4077 9943 4087 9918 4039 9918
      4035 9947
TIME...MOT...LOC 0311Z 247DEG 17KT 4070 9934 

$$

Billings Wright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:28 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 19, 6:28 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
628 PM CDT Sat Aug 19 2017

.UPDATE...
Issued at 615 PM CDT Sat Aug 19 2017

Updated forecast awhile ago for severe thunderstorm watch 458 for
the entire forecast area. Despite model (some of them) insistence
thunderstorms have struggled a bit, though pockets have been able
to fire up. The watch may be a bit strong for the situation but
if the storms can get better organized and more widespread, more
than a few severe reports would be expected. Wave is there and
instability is there but still a bit dicey in terms of survival
east.

&&

.SHORT TERM...(This evening through Monday Night)
Issued at 237 PM CDT Sat Aug 19 2017

Severe thunderstorms possible tonight...
We have fairly decent low level southerly flow from the surface
up to 850 mb advecting good moisture into the region with sfc
dewpoints in the 60s to even over 70 in a few spots. We also have
a weak mid-level shortwave trough tracking across Nebraska that
with afternoon heating and moisture will more than likely kick off
a complex of strong to severe thunderstorms. Forecast models are
in agreement that these storms should form just west of our
forecast area or in our far western zones between 4 and 6 pm and
then track east, perhaps turning east southeast with time tonight.
The highest likelihood for these thunderstorms will be in the
counties along and south of I-80 into north central Kansas. There
should be plenty of instability this evening and at least modest
deep layer 0-6 km shear at 30-35 kts to support the possibility
for several severe thunderstorms. The best chance for severe
thunderstorms will be earlier on in the evening with storms likely
losing some punch as they track east of Highway 281 by late
evening or after midnight.

Sunday...
Most of Sunday should be dry, but there will be sfc frontal
boundary in the area that could light up during the evening and
overnight hours with again the possibility of several strong to
severe thunderstorms. Models are a little bit more inconsistent on
how things will evolve Sunday evening, so keep up to date with the
latest forecast as we try to nail down where the most favored
areas for thunderstorms Sunday evening.

.Eclipse..
The big question centers around cloud cover. There will be clouds
around at times on Monday, especially late Monday afternoon.
However, the best time of the day for the fewest clouds does seem
to be right around the time of the eclipse during the late morning
and early afternoon hours.

There will likely be a decent amount of mid to high level
moisture (700-300mb) streaming northeast through the plains. Most
of the 700-500mb cloud cover should be centered over Kansas giving
us more of a window for south central Nebraska. There could also
be some low clouds north of a sfc cool front located primarily
north of our forecast area. So the main concern regarding cloud
cover over south central Nebraska will be high cirrus clouds
(300mb) of varying thickness. Expect that there should be some
breaks in the clouds for viewing the eclipse and areas that get
the high cirrus could still see the eclipse assuming these high
clouds are thin enough, which is certainly possible. We will
continue to update the cloud forecast as we near the eclipse.

We do not expect any precipitation during the eclipse.

Monday afternoon and evening...
Forecast models are mixed but do indicate that thunderstorms could
form by late afternoon and evening along the sfc front just to our
north and then slide southeast into portions of our forecast area,
with northeastern zones being favored. Some of these thunderstorms
could again be strong to severe.

.LONG TERM...(Tuesday through Saturday)
Issued at 237 PM CDT Sat Aug 19 2017

Tuesday through Thursday should be mainly dry for most areas and
a little bit cooler with highs in the upper 70s to lower 80s with
northwesterly flow aloft.

Friday into Saturday we could see another shortwave track across
the region bringing another chance for thunderstorms, but
confidence on timing and track is fairly low this far out.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 615 PM CDT Sat Aug 19 2017

Aviation forecast covers the possibility of thunderstorms in
both KGRI and KEAR this evening with a severe thunderstorm
watch for the area. In reality, coverage has been sparse and
limited in scope in its growth. Pushed storms into the vicinity
category for the most part and an hour or so later, waiting to
dark mostly with some better low level jet to help overcome
what appears to be some mid level capping. Low level jet will
also result in some low level at times tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...NOAA/NWS/Moritz
SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Aug 19, 5:55 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
555 PM CDT Sat Aug 19 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
555 PM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A severe thunderstorm watch is posted for all of south central
Nebraska and north central Kansas until 1 AM.

Isolated to scattered thunderstorms are expected to become more
organized to the west, and move into the area around mid evening
and continue into the early overnight hours. While every location
in the outlook area may not experience a severe thunderstorm, the
risk for large hail up to the size of golf balls and wind gusts
over 60 to 70 mph are possible with the strongest storms.
Storms are expected to move to the east or east southeast with
time.

There is some potential for locally heavy rain, possibly in excess
of 2 inches. This could cause short term flooding issues in some
areas.

Thunderstorm intensity should diminish by 1 am through rainfall
may linger for a few more hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is another chance for thunderstorms Sunday afternoon
through the overnight. Some storms could be severe with large
hail and damaging wind gusts.

Most, if not all, of the daytime on Monday should be dry, but
scattered to widespread thunderstorms are expected to develop
during the late afternoon and evening hours. Once again, some
strong to severe storms are possible with the best chance of
thunderstorms being during the evening and overnight hours
although a few thunderstorms could linger into Tuesday morning.

Slight chances for thunderstorms return to the forecast late
Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please pass along
any severe weather reports to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:02 PM CDTSpecial Weather StatementGIDBuffalo28 min
Aug 19, 10:39 PM CDTSpecial Weather StatementGIDSherman51 min
Aug 19, 10:57 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney48 min
Aug 19, 11:02 PM CDTSpecial Weather StatementGIDSherman43 min
Aug 19, 11:11 PM CDTSpecial Weather StatementGIDGreeley, Howard49 min
Aug 19, 11:19 PM CDTSpecial Weather StatementGIDMerrick, Polk41 min
Aug 19, 11:27 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk48 min
Aug 19, 11:36 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Merrick, Nance24 min
Aug 19, 11:38 PM CDTAreal Flood WarningGIDHamilton, Merrick, Polk, York21 hr
Aug 19, 11:56 PM CDTSpecial Weather StatementGIDMerrick49 min
Aug 19, 11:59 PM CDTSevere Thunderstorm WarningGIDPolk, York31 min
Aug 20, 12:33 AM CDTSpecial Weather StatementGIDNance42 min
Aug 20, 12:51 AM CDTSpecial Weather StatementGIDFillmore39 min
Aug 20, 12:58 AM CDTSevere Thunderstorm WarningGIDFillmore17 min
Aug 20, 1:09 AM CDTSpecial Weather StatementGIDClay36 min
Aug 20, 1:32 AM CDTSpecial Weather StatementGIDClay28 min
Aug 20, 2:03 AM CDTSpecial Weather StatementGIDYork27 min
Aug 20, 2:38 AM CDTSpecial Weather StatementGIDYork22 min
Aug 20, 4:32 AM CDTSpecial Weather StatementGIDYork43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.